Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 25, NWS Wilmington, NC

June 19, 1998Florence County, South Carolina

NWS Wilmington, NC issued this tornado warning at Jun 19, 1998, 5:03 PM EDT for Florence County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1998, 5:03 PM EDT (21:03 UTC)
Expired
Jun 19, 1998, 5:35 PM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WFUS1 KILM 192104
TORILM
SCC041-192135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
503 PM EDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...
  FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 535 PM EDT

DOPPLER WEATHER RADAR INDICATED A TORNADO WAS JUST EAST OF COWARD
MOVING TOWARD PAMPLICO. THIS TORNADO WILL NEAR BY 515 PM.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

HEWITT/TM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 19, 1:32 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 19, 1:32 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT FRI JUN 19 1998

RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT
WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE
TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW
BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR
STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO
AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND
AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES
WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE
LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN
SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX
VALUES BELOW ADVISORY CRITERIA.

CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO
INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF
DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF
THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT
EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS.

DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH
SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY
COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE
WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY
MID AFTN IS LIKELY.

.MHX...NONE.

RVT

In the hours before

Local storm report, Jun 19, 4:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
446 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    CADES                     SC   WIND DAMAGE
06/19/98   WILLIAMSBURG                   TREES DOWN REPORTED BY
                                          CO-OP OBSERVER

DCH
Local storm report, Jun 19, 4:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
446 PM EDT WED JUN 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    CADES                     SC   WIND DAMAGE
06/19/98   WILLIAMSBURG                   TREES DOWN REPORTED BY
                                          CO-OP OBSERVER
Local storm report, Jun 19, 4:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
452 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    HARTSVILLE                SC   WIND DAMAGE
06/19/98   DARLINGTON                     TREES DOWN IN THE COMMUNITY
                                          OF ASHELYN.
                                          NUMEROUS LIGHTNING STRIKES
                                          TO HOUSES.

DCH
Local storm report, Jun 19, 4:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
452 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    HARTSVILLE                SC   WIND DAMAGE
06/19/98   DARLINGTON                     TREES DOWN IN THE COMMUNITY
                                          OF ASHELYN.
                                          NUMEROUS LIGHTNING STRIKES
                                          TO HOUSES.

DCH
Local storm report, Jun 19, 5:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
500 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    OAK GROVE                 SC   WIND DAMAGE
06/19/98   DILLON                         60 MPH WIND GUST
                                          20 FOOT CHAIN LINK
                                          GATE RIPPED APART.
                                          REPORTED BY WEATHER SPOTTER.

0458 PM    SCRANTON                  SC   WIND DAMAGE
06/19/98   FLORENCE                       TREES DOWN.
                                          POWER OUTAGES.
                                          REPORTED BY WEATHER SPOTTER

DCH
Local storm report, Jun 19, 5:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
500 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    OAK GROVE                 SC   WIND DAMAGE
06/19/98   DILLON                         60 MPH WIND GUST
                                          20 FOOT CHAIN LINK
                                          GATE RIPPED APART.
                                          REPORTED BY WEATHER SPOTTER.

0458 PM    SCRANTON                  SC   WIND DAMAGE
06/19/98   FLORENCE                       TREES DOWN.
                                          POWER OUTAGES.
                                          REPORTED BY WEATHER SPOTTER

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:29 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Marlboro46 min
Jun 19, 4:29 PM EDTSevere Thunderstorm WarningILMDarlington46 min
Jun 19, 4:47 PM EDTSevere Thunderstorm WarningILMWilliamsburg48 min
Jun 19, 4:52 PM EDTSevere Thunderstorm WarningILMFlorence48 min
Jun 19, 4:52 PM EDTSevere Thunderstorm WarningILMWilliamsburg43 min
Jun 19, 5:17 PM EDTSevere Thunderstorm WarningILMMarion48 min
Jun 19, 5:32 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry48 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.